Tornadoes · United States · South Carolina · 2003

F1 tornado, Hampton, South Carolina, July 1, 2003

This F1 tornado ran 10.0 miles across Hampton County on July 1, 2003, touching down at 12:02 AM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 1, 2003
Touchdown
12:02 AM EDT (04:02 UTC)
Path length
10.0 miles (16.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Hampton County
Touchdown point
32.830, -81.170
Lift-off point
32.930, -81.050
Record number
507

What the Weather Service recorded

Tornado touched down just southwest of the city of Hampton and snapped or uprooted numerous trees and downed power lines. The Dollar General Store was heavily damaged when the tornado caused three of the walls to collapse almost completely. Several homes sustained damage when trees fell on top of them.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Jul 1, 10:30 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 1, 10:30 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 PM EDT TUE JUL 01 2003

UPDATED PUBLIC PACKAGE TO EXTEND TORNADO WATCH FOR ENTIRE CWA AND
ADJACENT WATERS UNTIL 4 AM. LOWERED POPS TO HIGH CHANCE. OTHERWISE
NO SGFNT CHGS.

MARINE...MINOR TWEAKS ON WIND DIRECTION AND EXTENDED TORNADO WATCH
THRU 4AM.

.CHS...
GA...TORNADO WATCH ALL COUNTIES OF SE GA AND AMZ354-374 UNTIL 4 AM.
SC...TORNADO WATCH ALL COUNTIES OF SE SC AND AMZ330-350-352 UNTIL 4
AM.

30/08
Hazardous weather outlook, Jul 1, 12:05 PM EDT, 11 hours 57 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-011745-

HAZARDOUS WEATHER OUTLOOK...UPDATED RIVER FLOODING FOR DAY ONE
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.SEVERE WEATHER...THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS
AND TORNADOES THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. THE
ATMOSPHERE IS QUITE UNSTABLE...ESPECIALLY OVER GEORGIA. THEREFORE
THE CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY HIGHER IN GEORGIA.

.RIVER FLOODING...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR TEH
OGEECHEE RIVER AT EDEN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR
THE SAVANNAH RIVER AT CLYO AND THE SANTEE RIVER AT JAMESTOWN. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.ISOLATED HEAVY RAIN IS POSSIBLE AS THE REMNANTS OF TROPICAL STORM
BILL MOVE NORTHEAST ACROSS TENNESSEE...NORTH CAROLINA AND SOUTHERN
VIRGINIA. THE HEAVY RAIN COULD CAUSE ADDITIONAL PROBLEMS FOR RIVERS
ALREADY NEAR OR ABOVE BANKFUL.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE
MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 1, 6:49 PM EDT, 5 hours 13 minutes before
GAZ087-099-100-012330-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
649 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY
AND JENKINS COUNTY THROUGH 730 PM EDT...

AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OLIFFTOWN...OR ABOUT 7 MILES
NORTHWEST OF METTER...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNION...OLIFFTOWN...
AARON...FOUR POINTS...BUTTS...SCARBORO...MILLEN AND EMMALANE THROUGH
730 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  A TORNADO WATCH
REMAINS IN EFFECT UNTIL 10 PM.
Special weather statement, Jul 1, 7:32 PM EDT, 4 hours 30 minutes before
GAZ087-088-020015-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
732 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY
THROUGH 815 PM EDT...

AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF FOUR
POINTS...OR ABOUT 11 MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 20
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND FOUR POINTS...ROCKY FORD...EMMALANE...SCARBORO...PARKERS...
THOMASBORO...MILLEN AND WOODCLIFF THROUGH 815 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  A TORNADO WATCH IS IN
EFFECT UNTIL 10 PM.
Special weather statement, Jul 1, 8:48 PM EDT, 3 hours 14 minutes before
GAZ087-088-020115-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
848 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY
THROUGH 915 PM EDT...

AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER JENKINS COUNTY...OR ABOUT 6 MILES
NORTHEAST OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THROUGH 915 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

REMEMBER A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.  SOME
THUNDERSTORMS CAN AND DO PRODUCE TORNADOS WITH LITTLE OR NO WARNING.
Special weather statement, Jul 1, 9:46 PM EDT, 2 hours 16 minutes before
GAZ087-088-100-020230-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
946 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY...JENKINS COUNTY
AND SCREVEN COUNTY THROUGH 1030 PM EDT...

AT 946 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF ROCKY FORD...OR ABOUT 12
MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SCARBORO...ROCKY FORD...
OGEECHEE...PARKERS...THOMASBORO...WOODCLIFF...GOLOID AND ZEIGLER
THROUGH 1030 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  A TORNADO WATCH IS IN
EFFECT.  THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
WARNING.
Local storm report, Jul 1, 11:03 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1103 PM EDT TUE JUL 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    2 SE WOODCLIFF            GA   WIND DAMAGE
07/01/03   SCREVEN                        POWER LINES
                                          DOWN...REPORTED BY OTHER

1050 PM    3 N STATESBORO            GA   TORNADO
07/01/03   BULLOCH                        MULTIPLE REPORTS ALONG HWY
                                          301. DAMAGE TO MOBILE
                                          HOMES...PEOPLE TRAPPED.
                                          REPORTED BY BULLOCH CO.
                                          EMERGENCY MGMT OFFICIALS.

JPC
Local storm report, Jul 1, 11:23 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1123 PM EDT TUE JUL 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    2 SE SYLVANIA             GA   WIND DAMAGE
07/01/03   SCREVEN                        POSSIBLE TORNADO ALONG HWY
                                          21. POWER LINES AND
                                          NUMEROUS TREES DOWN.
                                          POSSIBLE INJURIES. REPORTED
                                          BY LAW ENFORCEMENT / 911
                                          OFFICIALS.

JPC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 00:00Z

4.0 hours before the tornado, 104 km from the path. July 2, 2003.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 257 joules per kilogram, CIN -19, lifted condensation level 769 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
97 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Beaufort Mcas (NBC), 58 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,SC radar (KCLX), 26 km away, was scanning. The volume nearest the touchdown began at 04:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of July 1, 2003

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 14:42 AM CDTF1Crenshaw, AL3.0600$200,000
July 15:29 AM CDTF0Montgomery, AL4.760$40,000
July 12:50 PM EDTF0Coffee, GA0.5100
July 12:50 PM CDTF0Collin, TX0.130
July 15:00 PM EDTF1Morgan, GA3.075$180,000
July 16:00 PM EDTF0Colquitt, GA3.0100$70,000
July 18:05 PM EDTF1Jenkins, GA4.575
July 110:47 PM EDTF2Bulloch, GA7.0100
July 111:03 PM EDTF2Screven, GA6.0500
July 111:10 PM EDTF1Bulloch, GA3.0100
July 11:15 AM EDTF1Colleton, SC1.0100
July 11:26 AM EDTF0Laurens, SC3.0200$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.